Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error estimates with smooth and nonsmooth data for a finite element method for the Cahn-Hilliard equation

Authors: Charles M. Elliott and Stig Larsson
Journal: Math. Comp. 58 (1992), 603-630
MSC: Primary 65M60; Secondary 65M15
MathSciNet review: 1122067
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A finite element method for the Cahn-Hilliard equation (a semilinear parabolic equation of fourth order) is analyzed, both in a spatially semidiscrete case and in a completely discrete case based on the backward Euler method. Error bounds of optimal order over a finite time interval are obtained for solutions with smooth and nonsmooth initial data. A detailed study of the regularity of the exact solution is included. The analysis is based on local Lipschitz conditions for the nonlinearity with respect to Sobolev norms, and the existence of a Ljapunov functional for the exact and the discretized equations is essential. A result concerning the convergence of the attractor of the corresponding approximate nonlinear semigroup (upper semicontinuity with respect to the discretization parameters) is obtained as a simple application of the nonsmooth data error estimate.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 65M15

Retrieve articles in all journals with MSC: 65M60, 65M15

Additional Information

Keywords: Cahn-Hilliard equation, nonlinear, semigroup, smoothing property, finite element, backward Euler method, error estimate, nonsmooth data, upper semicontinuity, attractor
Article copyright: © Copyright 1992 American Mathematical Society